Lorazepam Dependence – Signs of Lorazepam Use Vs. Abuse, Tolerance
- Print VersionIn This Article
- Is Lorazepam Addictive?
- Understanding Lorazepam Dependency and Tolerance
- Effects/Side Effects
- Withdrawal and Detoxification
- Treatment for Lorazepam Addiction
Is Lorazepam Addictive?
Lorazepam is a benzodiazepine drug, most commonly used for the short-term treatment of anxiety, seizures, insomnia and more. Medical experts are quick to recognize lorazepam’s adverse effects, as well as the therapeutic ones. How addictive is lorazepam? The short answer is that lorazepam potentially has a high chance of causing addiction. According to a National Center for Biotechnology Information publication, people who are addicted to lorazepam are likely to switch their dosage from as prescribed to as needed.
Understanding Lorazepam Dependency and Tolerance
Prolonged use of lorazepam can lead to dependence and tolerance. A person who needs to take larger doses of lorazepam in order to achieve therapeutic effects is more than likely tolerant of the drug. Lorazepam dependence can cause physical symptoms, which most commonly present themselves in between doses or if the person suddenly stops taking the lorazepam. Physical symptoms include a need to take an increased amount of the drug, nausea and muscle cramps. While the physical symptoms of dependence can be uncomfortable, it is believed the psychological symptoms are much more intense. Close friends and family may notice that the person becomes obsessed with ensuring they take their medication and they may witness a sharp change in personality. People suffering psychological dependence often take lorazepam to ease the physical symptoms of the drug. It is always advised that a person seek the advice of a professional before altering their prescribed dose of lorazepam.
Portsmouth, Rhode Island 02871
Drug Addiction Symptoms and Signs
Addiction to drugs, whether legal or illegal, causes various behavioral, social and health changes as the addict needs to obtain larger and larger quantities of the drugs or drugs to which he or she is addicted in order to satisfy increasing physical and psychological drug dependence. The stereotype of an emaciated, exhausted drug addict who resorts to violent crime in order to obtain drugs is often very far from the real picture that an addict presents, but nevertheless there are clear signs and symptoms to look for in cases of drug addiction.
According to the Mayo clinic, lorazepam can cause drowsiness and affect a person’s ability to complete normal tasks. People who have experienced the lorazepam high, report feeling calm and relaxed. The lorazepam also makes a person less anxious and more sociable. Some people have compared the high of lorazepam to being intoxicated. Blunt emotions are also common during a lorazepam high. The lorazepam comedown will usually begin around two hours after the last dose was taken, although this will vary between individuals. Coming down from lorazepam can leave a person feeling depressed, agitated, anxious and obsessed with taking more of the drug. The possible long-term effects linked with taking lorazepam include kidney problems, psychosis, skin disorders and multiple personality disorders. Many people who are prescribed lorazepam by their doctor are unaware they may be dependent on the drug. Some people are too ashamed to seek help, worried they will be labeled a drug addict. If you would like more information on our outpatient and inpatient services, please feel free to contact 1-888-803-9961. Alternatively, you can complete a quick reply form.
Withdrawal and Detoxification
Rapid or abrupt discontinuation of lorazepam is not recommended, as this increases the chance of a person experiencing significant withdrawal symptoms. Withdrawal from lorazepam is said to be similar to withdrawal from alcohol. Although symptoms are more common after prolonged use of lorazepam, experiencing symptoms after short-term use is not unusual. Withdrawal symptoms can range from mild anxiety and restlessness, to short term memory loss and panic attacks. Severe long-term effects such as suicidal thoughts and brain damage are known, but are considered to be rare. In order for a person to successfully stop taking lorazepam, it is recommended they undergo a detoxification program. This ensures a person receives all the medical and psychological help they may need.
Treatment for Lorazepam Addiction
People who have become dependent on lorazepam may think they can complete a detoxification on their own. However, detoxing without proper medical supervision can be extremely difficult. Taking advantage of medically supervised detoxification services can provide the person with the necessary emotional and medical support they need. Attending a supervised rehabilitation program is seen as the most effective way to recover from lorazepam addiction. Rehab programs run by specialist centers and hospitals reduce the chances of a person relapsing. A combination of lorazepam abuse treatment, therapies and detoxification can make a complete recovery possible. Behavioral and cognitive therapies are especially important in helping the person deal with the psychological dependency symptoms and withdrawals. Teaching people how to cope without the drug, as well as teaching them how to spot and avoid triggers is an integral part of the recovery program. A person can visit their doctor for advice on which treatment option will most suit their individual needs. People, who do not want to attend a program at a rehabilitation center, may have the option of supervised detoxification in their own home.